Hypoglycemia Treatment

Ads by Google

Hypoglycemia treatment is to increase the blood-glucose level back to normal by consuming glucose rich food.

Hypoglycemia management

If have any of the hypoglycemia signs and symptoms, check the blood-sugar/glucose level. If the level is 70 or below, hypoglycemia is confirmed and needs to manage hypoglycemia right away with consuming one of the following:   

  • three or four glucose tablets
  • 1 serving of glucose gel (equal to 15 grams of carbohydrate)
  • 1/2 cup (four ounces) of any fruit juice
  • 1 cup (eight ounces) of milk with sugar
  • 1/2 cup (four ounces) of a regular (not diet) soft drink
  • five or six pieces of hard candy
  • one tablespoon of sugar or honey

Recommended amounts may be less for small children, consult your doctor for advice about the right amount.

Follow up action in Hypoglycemia treatment

After 15 minutes, check your blood-glucose again to make sure your level is 70 or above. Repeat these steps as needed. Once your blood-glucose is stable, if it is at least an hour before your next meal, have a snack.

If you take insulin, keep a glucagons kit at home and at a few other places where you go often. Give glucagon as an injection with a syringe to quickly-raise the blood-glucose. Show your family, friends, and co-workers how to give you a glucagon injection if you pass out because of hypoglycemia.

People with diabetes should get to know their signs and symptoms and describe them to their friends, family members, co-workers, co-staffs, so they can help if needed. School staff & nurses should be told how to recognize a child’s signs and symptoms of hypoglycemia and how to treat it.

Prevent hypoglycemia episodes

If you are experiencing hypoglycemia frequently, then consult, your doctor for.

  • change in medicine dosage
  • change of type of diabetes medication
  • Diet change

Hypoglycemia treatment for Acarbose or Miglitol users

Only pure glucose (also called dextrose) in tablet or gel form—will raise their blood-glucose level during a hypoglycemia episode. Other quick-fix foods and drinks will not raise the level quickly enough because these medications slow down the digestion of other forms of carbohydrate.

Why is my Hypoglycemia treatment crazy?

Some individuals with diabetes type 1, especially children respond very strongly to both for insulin as well as carbs. Therefore, if you are trying to correct their hypo (low sugar) with 15 grams of carbs (as suggested by most institutions) can take them from hypo to hyperglycemia.  Thus, once again you need to cut down the amount of carbs to normalize their blood-sugar level.

For example, if you are trying to treat your child’s hypo sugar level of 65 mg/dl (or 3.58 mmol/l) with 15 grams of a carb may shoot up sugar level to as high as 290 mg/dl (or 15.59 mmol/l) if your child produces a 15-point rise for each carb gram.

That is 15 (point rise of BS per carb gram) x15 (grams of carbs) +65 (hypo number) =290 mg/dl.

Every individual behaves differently for both insulin and the carb they ingest. However, there is a relation exists between the body weight and insulin sensitivity; this is the thump rule for the first hypo treatment.  Based on your body’s reaction you can then modify it to suit your individual requirement.

The thump rule for calculating the carb requirement for your hypo is:

700 / your body weight in pounds  

Additionally, your blood sugar rise per gram of carbohydrate is varying with your body weight, insulin sensitivity and age. Therefore, you need to modify your carb intake for hypo treatment based on your own experiences.

Ads by Google

RELATED POSTS